Alert archive / Alabama / Red Flag Warnings in 2014
Red Flag Warning 8, NWS Huntsville, AL
NWS Huntsville, AL issued this red flag warning at Oct 4, 2014, 3:29 AM CDT for 11 counties in Alabama. It took effect at Oct 4, 2014, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 2014, 3:29 AM CDT (08:29 UTC)
- In effect from
- Oct 4, 2014, 1:00 PM CDT
- Expired
- Oct 4, 2014, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Huntsville, AL
Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
863 WWUS84 KHUN 040829 RFWHUN URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HUNTSVILLE AL 329 AM CDT SAT OCT 4 2014 ALZ001>010-016-050000- /O.NEW.KHUN.FW.W.0008.141004T1800Z-141005T0000Z/ LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN- 329 AM CDT SAT OCT 4 2014 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR ALL OF NORTH ALABAMA... THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. * AFFECTED AREA... LAUDERDALE...COLBERT...FRANKLIN AL... LAWRENCE...LIMESTONE...MADISON...MORGAN...MARSHALL... JACKSON...DEKALB...AND CULLMAN COUNTIES. * TIMING...FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. * WIND...NORTHWESTERLY TO WESTERLY 20 FOOT WIND SPEEDS OF 10 MPH WITH HIGHER GUSTS ARE LIKELY. * RELATIVE HUMIDITY...VALUES ARE EXPECTED TO DROP BELOW 30 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL. && $$ SL.77
1 follow-up statement
637 WWUS84 KHUN 050012 RFWHUN URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HUNTSVILLE AL 712 PM CDT SAT OCT 4 2014 ALZ001>010-016-050115- /O.EXP.KHUN.FW.W.0008.000000T0000Z-141005T0000Z/ LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN- 712 PM CDT SAT OCT 4 2014 ...RED FLAG WARNING EXPIRED AT 7 PM CDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR ALL OF NORTHERN ALABAMA... RELATIVE HUMIDITY VALUES WILL BEGIN TO RECOVER THIS EVENING AS GUSTY NORTHWESTERLY WINDS SUBSIDE...THUS THE RED FLAG WARNING FOR ALL OF NORTHERN ALABAMA WAS ALLOWED TO EXPIRE AT 7 PM CDT. $$ 12
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Oct 4, 3:25 AM CDT, 4 minutes earlier.
Area forecast discussion, Oct 4, 3:25 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 AM CDT SAT OCT 4 2014
.DISCUSSION...
REINFORCING COLD FRONT IS CURRENTLY MAKING ITS WAY SEWD THROUGH THE
AREA THIS EARLY SAT MORNING...AS A STRONG DOME OF HIGH PRESSURE OUT
OF THE PLAINS STATES BUILDS INTO THE LOWER MS VALLEY. THE ONCOMING
SFC HIGH WILL BEGIN TO USHER NOTICEABLY COOLER/DRIER MOD POLAR AIR
INTO THE AREA LATER TODAY/TONIGHT. IN FACT...AFTERNOON TEMPS ARE
ONLY XPCTED TO REACH THE LOWER/MID 60S ACROSS MOST LOCATIONS...WHICH
IS ABOUT 10-15F BELOW SEASONAL TRENDS. THIS SHOULD RESULT IN VERY
MILD/TRANQUIL CONDS FOR THE FIRST HALF OF THE WEEKEND PERIOD...WITH
TEMPS THEN FALLING SIG INTO THE MID 30S OVERNIGHT...OR CLOSE TO 20F
BELOW NORMAL FOR THIS TIME OF THE YR. OVERALL TEMPS WILL BEGIN TO
REBOUND SOME STARTING THE NEW WEEK...AS THE SFC HIGH TO THE S MOVES
EWD INTO THE SRN ATLANTIC BASIN...THEREBY ALLOWING A RETURN FLOW
PATTERN TO DEVELOP ACROSS THE SE REGION.
LATEST MODEL RUNS SHOW THE GRADUAL WARMING TREND CONTINUING INTO THE
NEW WORK WEEK...AS SLY FLOW BECOMES BETTER ENTRENCHED ACROSS THE
AREA. THE FLOW PATTERN ALOFT OUT OF THE NW IS ALSO XPCTED TO BECOME
MORE ACTIVE MON...AS AN UPPER DISTURBANCE TRAVERSES ACROSS THE MID
SOUTH/TN VALLEY AREAS UNDER THE LARGER TROUGH AXIS. SFC FEATURES/LOW
LEVEL CONVERGENCE ALONG A WEAK FRONTAL BOUNDARY APPROACHING FROM THE
NW DO NOT LOOK THAT STRONG ON MON. HOWEVER...GOOD MID/UPPER FORCING
COUPLED WITH FAVORABLE LAPSE RATES AND SHEAR PROFILES MAY YIELD A
FEW EMBEDDED TSTMS CAPABLE OF PRODUCING SOME LARGE HAIL...ALONG WITH
GUSTY WINDS AND BRIEF HEAVY RAINFALL LATE MON INTO MON NIGHT.
LINGERING RAINFALL LOOKS TO GRADUALLY DIMINISH ON TUE...AS THE UPPER
WAVE WEAKENS AND LIFTS TO THE NE. RELATIVELY QUIET AND SEASONABLY
WARM WX CONDS THEN LOOK TO PREVAIL FOR THE LATTER HALF OF THE WORK
WEEK...WITH HIGH PRESSURE LAYERED ACROSS THE MID/SRN ATLANTIC COAST.
THE LATTER HALF OF THE GLOBAL MODELS THEN SHOW RAIN CHANCES AGAIN
RETURNING ON FRI...AS ANOTHER FRONTAL BOUNDARY APPROACHES FROM THE
W. THERE IS SOME PATTERN/TIMING DISCREPANCIES BETWEEN THE 00Z ECMWF
AND GFS...ALTHOUGH NOT ENOUGH AT THIS POINT TO CHANGE THE FORECAST
SIG FROM A LOW CHC OF SHOWERS/TSTM INTO NEXT WEEKEND.
09
&&
.AVIATION...
/ISSUED 1223 AM CDT SAT OCT 4 2014/
FOR 06Z TAFS...
A REINFORCING COLD FRONT IS TRAVERSING THE TERMINALS, ACCOMPANIED BY
GUSTY NW WINDS ~20KTS AND ACCOMPANYING MVFR CLOUD DECK THAT WILL
QUICKLY CLEAR BEHIND THE FRONT. ADDED A TEMPO GROUP AT KHSV TO
ACCOUNT FOR THE DROP TO MVFR BTWN 06-07Z WINDS ASSOCIATED WITH THIS
FEATURE SHOULD SUBSIDE BY 08-09Z THIS MORNING, BEFORE WINDS INCREASE
ONCE AGAIN BTWN 14-01Z (IN THE 15-20KT RANGE) FROM THE NW AS HIGH
PRESSURE BUILDS SE INTO THE AREA. AFTER SUNSET THIS EVENING, WINDS
WILL SUBSIDE, WITH VFR CONDS EXPECTED.
12/SL.77
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 64 38 73 51 / 0 0 0 10
SHOALS 65 37 74 52 / 0 0 0 10
VINEMONT 62 39 73 52 / 0 0 0 10
FAYETTEVILLE 62 36 71 50 / 0 0 0 10
ALBERTVILLE 63 41 70 53 / 0 0 0 10
FORT PAYNE 63 34 71 48 / 0 0 0 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR ALZ001>010-016.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.Hazardous weather outlook, Oct 3, 7:10 PM CDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 710 PM CDT FRI OCT 3 2014 ALZ001>010-016-TNZ076-096-097-041000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 710 PM CDT FRI OCT 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Oct 3, 9:33 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
933 PM CDT FRI OCT 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM TSTM WND DMG RED BAY 34.44N 88.14W
10/03/2014 FRANKLIN AL EMERGENCY MNGR
DAMAGE WITHIN THE CITY OF RED BAY INCLUDES 2 ROOFS TORN
OFF OF HOMES ALONG HIGHWAY 11 SOUTH. A TREE BLOWN ONTO A
TRAILER HOME. TREES DOWN ON STADIUM STREET...BOSTIC
STREET...AND MAIN STREET. POWER OUT THROUGHOUT MUCH OF
THE TOWN OF RED BAY.
0111 AM TSTM WND DMG NW RED BAY 34.44N 88.14W
10/03/2014 FRANKLIN AL NWS STORM SURVEY
A BROKEN LINE OF STRONG/SEVERE THUNDERSTORMS PRODUCED
SIGNIFICANT WIND DAMAGE IN THE CITY OF RED BAY. NUMEROUS
LARGE TREES WERE UPROOTED OR SNAPPED AT THE BASE FROM RED
BAY HIGH SCHOOL NORTHEASTWARD. A 400-YD WIDE SWATH OF
DAMAGE CONTINUED FOR 2.7 MI...WITH WINDS ESTIMATED AT 100
MPH.
0120 AM TSTM WND DMG CHEROKEE 34.76N 87.97W
10/03/2014 COLBERT AL EMERGENCY MNGR
A FEW TREES AND POWER LINES WERE DOWNED BY THUNDERSTORM
WINDS.
0125 AM TSTM WND DMG TUSCUMBIA 34.73N 87.71W
10/03/2014 COLBERT AL EMERGENCY MNGR
A FEW TREES WERE DOWNED DUE TO THUNDERSTORM WINDS.
0130 AM TSTM WND DMG LEIGHTON 34.70N 87.53W
10/03/2014 COLBERT AL EMERGENCY MNGR
A FEW TREES AND POWER LINES WERE DOWNED DUE TO
THUNDERSTORM WINDS.
0140 AM TSTM WND DMG FLORENCE 34.80N 87.68W
10/03/2014 LAUDERDALE AL EMERGENCY MNGR
A FEW TREES WERE DOWNED DUE TO THUNDERSTORM WINDS.
0206 AM TSTM WND DMG 2 NE UNDERWOOD-PETERSVI 34.89N 87.67W
10/03/2014 LAUDERDALE AL EMERGENCY MNGR
A TREE WAS KNOCKED DOWN ONTO HIGHWAY 17 / CHISHOLM ROAD
IN JACKSONBURG. A ONE CAR NON-INJURY ACCIDENT RESULTED.
0225 AM TSTM WND DMG NNW DECATUR 34.61N 86.98W
10/03/2014 MORGAN AL LAW ENFORCEMENT
POWER LINES WERE KNOCKED DOWN AT THE INTERSECTION OF OAK
STREET AND CHERRY STREET IN DECATUR. RELAYED VIA SOCIAL
MEDIA.
0312 AM TORNADO 1 ESE MADISON 34.69N 86.73W
10/03/2014 MADISON AL NWS STORM SURVEY
EF-0 TORNADO WITH PEAK WINDS 70 MPH...PATH LENGTH 3/4
MI...AND PEAK WIDTH 25 YD TOUCHED DOWN IN THE MADISON
RESEARCH PARK...SKIPPING EASTWARD JUST NORTH OF MADISON
BLVD. IT TORE METAL ROOFING OFF A WALKWAY AND
BUILDING...SNAPPED LARGE BRANCHES OFF TREES...AND PUSHED
A LARGE AIR CONDITIONING UNIT OFF THE ROOF OF A SHOPPING
CENTER.
0312 AM TSTM WND DMG 1 ESE MADISON 34.69N 86.73W
10/03/2014 MADISON AL LAW ENFORCEMENT
METAL WAS TORN OFF A BUILDING AT LOCKHEED MARTIN ON
RESEARCH BLVD. THE DEBRIS DAMAGED MULTIPLE VEHICLES AND
MULTIPLE VEHICLES WERE REPORTEDLY MOVED.
0313 AM TSTM WND DMG 2 ESE MADISON 34.69N 86.72W
10/03/2014 MADISON AL LAW ENFORCEMENT
GAS LINES WERE BLOWN OFF THE TOP OF THE PUBLIX GROCERY
STORE ON MADISON BLVD.
0313 AM TSTM WND DMG 2 ENE MADISON 34.71N 86.72W
10/03/2014 MADISON AL LAW ENFORCEMENT
A TREE WAS KNOCKED DOWN ON MILLER BLVD.
0313 AM TSTM WND DMG MADISON 34.70N 86.75W
10/03/2014 MADISON AL EMERGENCY MNGR
A FENCE WAS BLOWN OVER, A LIGHT POLE WAS BENT, A ROOF WAS
BLOWN OFF OF A DUGOUT AND LIGHT FIXTURES WERE BLOWN OFF
LIGHTS AT PALMER PARK IN MADISON ALABAMA.
0347 AM TSTM WND DMG 5 NNW ARAB 34.38N 86.54W
10/03/2014 MARSHALL AL BROADCAST MEDIA
A TREE WAS KNOCKED DOWN AND POWER LINES WERE DOWN AT
CRANFORD ROAD AND MATT MORROW ROAD IN ARAB.
&&
12Nearby
Red Flag Warnings in Alabama, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.